How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask LennyDVM Your Own Question
LennyDVM
LennyDVM, Veterinarian
Category: Dog
Satisfied Customers: 548
Experience:  30 years as owner of a mobile practice treating dogs, cats, horses and other pets.
11484156
Type Your Dog Question Here...
LennyDVM is online now
A new question is answered every 9 seconds

Can Proin 50 cause hives in dogs

Customer Question

Can Proin 50 cause hives in dogs
Submitted: 8 years ago.
Category: Dog
Expert:  LennyDVM replied 8 years ago.

Proin (phenylpropanolamine) is unlikely to cause hives. Side effects are rare, if they occur, and the most common is restlessness. Rarely, increased heart rate, blood pressure, vasoconstriction and loss of appetite are seen particularly with higher dosages.

 

The normal dosage is 0.5 - 1.0 mg/lb 1- 3 times a day. The 50 mg Proin treats a 50-100 lb dog. Most dogs do well on once a day treatment, but twice a day is safe if leakage occurs with the once a day dose.

 

Where does your dog have hives? Could she have been stung by yellow jackets or other wasps/hornets or ants?

 

Let me know if you have follow up questions.

LennyDVM and other Dog Specialists are ready to help you
Customer: replied 8 years ago.

We could find no indication at all that she had been bitten by a bee or wasp. Our vet

asked the same quesiton. Also, back in the spring and the past few years we have had

her she has been around bees and never had hives. The had a very bad attack of hives

after being treated with the Proin (that is not to say it caused it just very odd). She was given two shots the first time and she was better the next day, then she became very sick again throwing up and had hives mostly around her face/throat was swollen.

She was given a second set of shots. During all this she was taking the Proin. We are just trying to rule out anything that might have caused this. She is on the same food,

we don't give table food, she is mostly indoors. Thanks for your reply.

Expert:  LennyDVM replied 8 years ago.

If I am reading correctly, she had hives (shortly??) after starting the Proin. She continued on the Proin and had another reaction with hives (how long after being on Proin continuously?) and is now having a third reaction with hives while still on the Proin.

 

How long has she been on Proin and what is the timing of the reactions?

Was she off the Proin at all during this time?

 

What was she given to treat the hives? Corticosteroids are the usual treatment either dexamethasone or prednisone although there are others.

 

French bulldogs are usually around 15 pounds body weight, which makes 50 mg a high dosage.

They are not high risk for urine leakage. Is this what she is being treated for?